Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Midland/Odessa, TX

April 11, 2000Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2000, 4:22 PM CDT for Upton County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2000, 4:22 PM CDT (21:22 UTC)
Expired
Apr 11, 2000, 5:00 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 43 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:50 PM CDTHail 1.5Rankin, TXAlong State Highway 349.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

465 
WUUS54 KMAF 112123
SVRMAF
TXC461-112200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT TUE APR 11 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UPTON COUNTY IN TEXAS

* UNTIL 500 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 21 MILES WEST OF MIDKIFF...MOVING EAST 
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  MIDKIFF.

HAIL TO QUARTER SIZE...WINDS IN EXCESS OF 60 MPH...VERY HEAVY RAIN
AND DEADLY LIGHTNING CAN BE EXPECTED WITH THIS SEVERE THUNDERSTORM.

A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE WARNED AREA.  REMEMBER
THAT SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADOES WITH LITTLE
ADVANCE WARNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. 

LAT...LON 3165 10228 3145 10230 3145 10177 3165 10179

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:14 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 11, 2:14 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE APR 11 2000

VISIBLE IMAGERY REVEALS SURFACE FEATURES WITH COLD FRONT S OF KMAF...
TO S OF ABI...TO MWL...WITH DRYLINE FROM NEAR FST TO W OF P07. MAPS
DATA (LIS) CONFIRM OUR THINKING OF MOST UNSTABLE AIR FROM AROUND
KMAF TO S-SE CWFA AND ADJACENT COUNTIES WITH LIS FROM MINUS 4 TO 6
AND BEGINNING TO SEE SOME TCU IN ERN BREWSTER CO ATTM. 15Z RUC DATA
SHOWS STRONGEST QG FORCING IS STILL W BUT SPREADING E. THIS WITH
STEEP MID LEVEL LRS 8-8.5 C/KM AND DWPNTS IN THE 50S WILL CONTINUE
TO PLAY OUT SCENARIO FOR TSTM DEVELOPMENT THIS AFTERNOON/EVENING WITH
CAPES VALUES POTENTIALLY MODERATE TO HIGH...2000-3000 J/KG. VWS NOT
THAT IMPRESSIVE IN WARM SECTOR (30-40 KT) BUT WITH SUCH HIGH CAPES
WILL LIKELY SEE SOME SEVERE. POST-FRONTAL ELEVATED CONVECTION
POSSIBLE ALSO WITH STEEP LRS. PERSISTENT LOW LEVEL CONVERGENCE AND
APPARENT SLOW EXIT OF UPPER ENERGY LEADS TO AT LEAST SCATTERED POPS
THROUGH THE NIGHT. WILL KEEP CHC TO SLIGHT CHC POPS TMW IN MOST AREAS
WITH E WIND...LAGGING UPPER TROF...AND APPROACH OF 5H COLD POOL. MID
LEVEL RIDGING BY THURSDAY BUT LOW LEVEL MSTR DOESNT GO TOO FAR E.
WILL HAVE TO WATCH FOR POSSIBLE FORMATION OF DRYLINE FRIDAY/SATURDAY
WITH INCREASED W MID LEVEL FLOW AS UPPER SYSTEM MOVES THRU SRN
ROCKIES. FOR NOW WILL OPT TO GO WITH A DRY FCST IN EXTENDED AS SYSTEM
SEEMS A LITTLE TOO FAR N FOR ANYTHING OTHER THAN ISOLD TSTMS.

PRELIMS

MAF  44/70/41/74    4320
LSA  41/65/41/71    3320
E41  44/70/41/74    4320
6R6  48/72/46/77    4320
MRF  41/67/40/73    22-0
CNM  45/70/42/78    4320

.MAF...
TX...NONE.
NM...NONE.

GPM

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:57 PM CDTSevere Thunderstorm WarningMAFReagan, Upton63 min
Apr 11, 5:58 PM CDTSevere Thunderstorm WarningMAFReagan47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.